Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Detroit, MI

June 9, 2001Bay County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2001, 7:13 PM EDT for Bay County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 7:13 PM EDT (23:13 UTC)
Expired
Jun 9, 2001, 8:00 PM EDT
In force
47 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bay County, MI

The radar

The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:25 PM EDTThunderstorm Wind 50 EPinconning, MIA large tree was downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 092313
SVRDTX
MIC017-100000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
713 PM EDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 800 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MOUNT FOREST...OR 14 MILES
  SOUTHWEST OF STANDISH...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRUMP...PINCONNING AT 740 PM EDT
  LINWOOD AT 755 PM EDT
  KAWKAWLIN AT 800 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER 
AND DAMAGING WIND GUSTS. HAIL OF THIS SIZE MAY DAMAGE 
WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG 
WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED. 

ALSO REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN 
SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO 
SAFE SHELTER IMMEDIATELY.

LAT...LON 4401 8422 4386 8438 4381 8416 4357 8397
          4376 8376

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 3:45 PM EDT, 3 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT SAT JUN 9 2001

SHORTWAVE...READILY SEEN ON VISIBLE SATELLITE IMAGES...MOVING
GRADUALLY SOUTHEAST ACROSS THE NORTHERN GREAT LAKES THIS AFTERNOON.
DESPITE SURFACE DEW POINTS FROM THE UPPER 40S TO MID 50S ALONG AND
SOUTH OF THE PATH OF THE COMMA CLOUD...ENOUGH ELEVATED INSTABILITY
EXISTS WITH INCREASING THETAE AIR TO ACCOMMODATE CONTINUING SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE SAGINAW VALLEY AND THE TIP OF
THE THUMB.  ALSO HELPING ARE A 45KT JETLET AT 500MB SEEN ON THE 12Z
GRB RAOB AND WEAK UPPER DIVERGENCE.  THE UPPER-LEVEL WAVE IS
FORECAST TO SLOWLY MOVE SOUTHEAST MAINLY ACROSS LAKE HURON
OVERNIGHT.  THE CURRENT RAIN MAY DIMINISH AS IT WORKS IT WAY TOWARD
FAR SOUTHEAST MICHIGAN...WITH BUFKIT MODEL SOUNDINGS FROM THE ETA
NEAR DETROIT SHOWING INCREASING STABILITY THIS EVENING ABOVE 850MB.
HOWEVER...OTHER SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER
NORTHERN WISCONSIN MAY LIVE INTO FAR SOUTHEAST MICHIGAN LATE TONIGHT
AS ELEVATED INSTABILITY IS SHOWN TO INCREASE AGAIN.  THE AVN MORE SO
THAN THE ETA FORECASTS RELATIVELY DECENT FRONTOGENESIS LATE
TONIGHT...AND WITH INCREASES IN THETAE AT BOTH 850MB AND 700MB AND
THE NEARBY SHORTWAVE...CHANCE POPS ARE WARRANTED EVEN IN THE FAR
SOUTHEAST.  MOST OF THE SHORT-TERM MODELS SHOW WEAK QPF OVER FAR
SOUTHEAST MICHIGAN IN THE 12Z SUNDAY TIME FRAME.  THANKS TO SOME
AFTERNOON RAIN AND DEW POINTS RISING INTO THE UPPER 50S OVER
NORTHERN MICHIGAN THIS AFTERNOON...WILL MENTION SOME LIGHT FOG LATE
FOR THE SAGINAW VALLEY AND THE THUMB.

AVN REALLY RAMPS UP A STRONG SHORTWAVE ACROSS NORTHERN MICHIGAN
SUNDAY.  THIS WAVE...CURRENTLY OVER THE ROCKIES...WILL WORK ITS WAY
EAST INTO THE GREAT LAKES SUNDAY.  THE ETA IS NOT AS STRONG...AND
CONSEQUENTLY...IT IS FASTER WITH HIGH UVV.  REGARDLESS...IT WOULD
APPEAR THE CHANCES FOR STORMS ARE PRETTY GOOD FROM MID AFTERNOON
SUNDAY THROUGH ABOUT 09Z MONDAY...WHEN DRIER AIR SHOULD START
WORKING IN FROM THE NORTHWEST.  FINE FRONTOGENESIS ON BOTH THE AVN
AND ETA ARE PROGGED...A LITTLE MORE BEYOND 00Z MONDAY ON THE AVN...
AND WITH THE STRENGTH OF THE UPPER WAVE AND INFO FROM DAY 2 SPC
DISCUSSION WILL LEAN JUST A TOUCH TOWARD THE AVN AND HAVE HIGHER
POPS FOR THE SUNDAY NIGHT PERIOD.  SEVERE A POSSIBILITY WITH 850MB
WINDS PROGGED AROUND 35KTS ON THE ETA AND THE APPROACH OF THE LEFT
EXIT REGION OF A 70KT 250MB JET.  INSTABILITY IS NOT TREMENDOUS...
GENERALLY AROUND 1000 J/KG...AND DEW POINTS ON MOS DO NOT GO MUCH
ABOVE THE LOWER 60S...BUT IF MID 60S CAN APPROACH SOUTHEAST
MICHIGAN...INSTABILITY WOULD BE A BIT HIGHER THAN FORECAST BY THE
BUFKIT ETA MODEL SOUNDINGS.

DRIER AIR MOVES IN FOR MONDAY...BUT 850MB MOISTURE RETREAT LAGS OVER
FAR SOUTHEAST MICHIGAN INTO THE EARLY AFTERNOON.  WILL LEAVE IN A
LOW CHANCE POP FOR THE FAR SOUTHEAST CORNER FOR MONDAY.  NORTH...
CURRENT THINKING IS THAT MID-LEVEL DRY AIR SHOULD PROVIDE FOR ENOUGH
OF A CAP TO RESTRAIN ANY SHOWER OR THUNDERSTORM DEVELOPMENT DESPITE
CAPE VALUES PROGGED TO EEK OVER 1000 J/KG EARLY IN THE AFTERNOON.
ANOTHER UPPER WAVE HEADED TOWARD SOUTHEAST MICHIGAN MONDAY NIGHT
WITH INCREASING MOISTURE LOOKS TO GIVE ANOTHER CHANCE OF NOCTURNAL
THUNDERSTORMS LATE.  MOS TEMPERATURES IN THE SHORT TERM FAIRLY CLOSE
AND GENERALLY FOLLOWED.

SUMMER-LIKE CONDITIONS LOOK TO BE THE RULE FOR MOST OF THE EXTENDED
PERIOD AS BUILDING HEIGHTS AND A DEVELOPING SOUTHERLY SURFACE FLOW
ARE FORECAST TO PROVIDE FOR INCREASING TEMPERATURES AND HUMIDITY BY
MID-WEEK.  THE ETAXX...MRF...AND NEW AVN ALL SUGGEST A WARM FRONT
SLOWLY MOVING BACK NORTH ACROSS SOUTHERN MICHIGAN LATE TUESDAY.
THOUGH THE BEST MID AND UPPER-LEVEL FORCING APPEARS TO BE JUST NORTH
OF SOUTHEAST MICHIGAN...AS THE TEMPERATURE AND LOW-LEVEL MOISTURE
RISE...THERE MAY BE ENOUGH INSTABILITY TO RESULT IN A FEW SHOWERS
AND STORMS ALONG THE NORTHWARD-MOVING SURFACE BOUNDARY.  THIS
SURFACE FRONT IS FORECAST BY THE ETAXX AND MRF TO BE IN THE FAR
NORTHERN GREAT LAKES BY WEDNESDAY AFTERNOON...THOUGH THE NEW AVN
TRENDS THAT A LITTLE SLOWER.  850MB TEMPERATURES WEDNESDAY ARE
PROGGED CLOSE TO 20C...BUT SOME MID-LEVEL DRY AIR ALONG WITH 700MB
TEMPERATURES FORECAST IN THE LOWER TEENS ON THE ETAXX/MRF WOULD
PROVIDE FOR A GOOD CAP.  THE CANADIAN MODEL SHOWS LITTLE SURFACE
GRADIENT WEDNESDAY...WHICH YIELDS SOME CONCERN ABOUT LAKE BREEZES
HELPING TO INITIATE ISOLATED...AFTERNOON THUNDERSTORMS NEAR THEM.
HOWEVER...THE ETAXX AND MRF INDICATE MORE OF A SURFACE GRADIENT
WHICH...IF VERIFIED...WOULD SERIOUSLY DIMINISH THAT THREAT.  IN
ADDITION...THE NEW AVN MODEL ONLY FORECASTS 700MB TEMPERATURES
WEDNESDAY INTO THE HIGH SINGLE FIGURES...SO THE CAP MAY NOT BE AS
STRONG AS INDICATED BY 00Z RUNS OF THE EXTENDED MODELS.  IN SOME
AREAS WEDNESDAY...WITH JUST A FEW CLOUDS AND 850MB TEMPERATURES
APPROACHING 20C...SOME AFTERNOON HIGHS COULD PUSH 90.  APPROACH OF
THE NEXT COLD FRONT FOR FRIDAY WILL SLOWLY ERODE HIGH MID-LEVEL
TEMPERATURES FOR LATE IN THE WORK WEEK...BRINGING AN INCREASE IN THE
POTENTIAL FOR THUNDERSTORMS ESPECIALLY INTO FRIDAY WITH THE COLD
FRONTAL PASSAGE.  TEMPERATURES SHOULD STILL APPROACH 80 FRIDAY...AND
HIGH LOW-LEVEL MOISTURE WITH COOL TEMPERATURES ALOFT WOULD ALLOW FOR
AMPLE INSTABILITY FRIDAY AFTERNOON.  DRIER CONDITIONS ARE FORECAST
SATURDAY AS SURFACE HIGH PRESSURE BUILDS IN WITH MORE COMFORTABLE
WEATHER.

.DTX...NONE.

DJF

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.